Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Blacksburg, VA

June 25, 2001Ashe County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 25, 2001, 6:30 PM EDT for Ashe County, Wilkes County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 2001, 6:30 PM EDT (22:30 UTC)
Expired
Jun 25, 2001, 7:00 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Ashe County, NC, Wilkes County, NC

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:55 PM EDTHail 1.5Jefferson, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 252230
SVRRNK
NCC009-193-252300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT MON JUN 25 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 700 PM EDT.

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF WILBAR...MOVING WEST AT 15 MPH.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE   
  IDLEWILD...
  BALDWIN...
  JEFFERSON...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:20 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 25, 3:20 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
320 PM EDT MON JUN 25 2001

PLENTY OF CONVECTION FIRING UP UNDER CENTER OF CIRCULATION AND ALSO
OVER SC WHERE HIGHER DWPT AIR HAS ADVECTED ONSHORE AND S/WVS ARE
HELPING TO TRIGGER ACTIVITY. OVER THE REST OF VA AND NC...ATMOS IS
UNDER INFLUENCE OF HIGH PRESSURE NOSING SOUTH AND IS CAPPED. S/WVS
SWINGING AROUND CENTER OF CIRCULATION WILL LIKELY BRING CONVECTION
INTO SW PORTIONS OF THE CWA TNGT SO HAVE KEPT LIKELY POPS FOR
THERE.  HAVE TAPERED POPS OFF TO 10 AND 20 IN THE NORTH AND EAST.

UPR LOW SHUD BE HEADED WEST TMRW SO HAVE BACKED OFF ON POPS WITH 40S
SW...20S NE. CONT TO LOWER POPS SLGTLY GOING INTO MIDWEEK AS UPR LOW
PULLS FURTHER AWAY. AIR BECOMES MORE UNSTABLE IN THE EAST AS HIGH
BREAKS DOWN...BUT TRIGGERS LACKING.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:35 PM EDTFlash Flood WarningRNKAshe115 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.